Antidepressants are a very important treatment option for people dealing with depression. Depression is also one of a number of mental health concerns linked to tinnitus. However, some researchers say some antidepressants can aggravate tinnitus issues.

Tinnitus is a symptom, not a disease itself, and can have a number of causes. Tinnitus is most often caused by hearing loss, specifically damage to the inner ear. Hearing loss is often due to aging or loud noise exposure. Tinnitus can also be caused by thyroid problems, blood circulation problems, head or neck injuries, and some medications. There is no cure for tinnitus, although it can be treated.

In addition to being a physical issue, tinnitus has been linked to mental health concerns. An estimated two million people have tinnitus so severe they have reported depression, anxiety, anger, post-traumatic stress disorder, insomnia, and even thoughts of suicide.

While antidepressants help millions of people a year – 1 in 6 Americans take them or other psychiatric drugs – some researchers are now saying antidepressants could be a contributing factor to tinnitus.

Antidepressants work by balancing chemicals in your brain that affect your mood and emotions. Some antidepressants affect serotonin levels. Serotonin is a natural mood stabilizer, which helps reduce depression and regulates anxiety. It also has a number of physical effects, such as healing wounds and maintaining bone health.

However, some antidepressants elevate serotonin levels, and there are nerve cells in the brain that become hyperactive when exposed to these increased levels of serotonin. This can raise anxiety levels and can result in tinnitus.

That said, not all antidepressants may exacerbate tinnitus. If yours do, you should talk to your doctor about switching to a new medicine. It is very important you do not stop taking any antidepressant before first talking to your doctor, though.

It is also very important to know that, even though underlying emotional problems are common in tinnitus sufferers, antidepressants should not be used to treat tinnitus.

There are treatment options for tinnitus, however. Sound therapy, such as white noise or nature sound machines, has been beneficial in alleviating tinnitus by helping sufferers to avoid silence. Hearing aids can treat the hearing loss often associated with tinnitus. The audiologists at CEENTA also fit devices that use built-in sound generators to provide pleasant sound to the auditory cortex that disrupts the awareness of the tinnitus signal in the brain.

This blog is for informational purposes only. For specific medical questions, please consult your physician. If you have tinnitus and would like to make an appointment with an audiologist, call 704-295-3000. You can also schedule an appointment online or through myCEENTAchart.

 


You may also be interested in

A person missing an arm has phantom limb syndrome.
​Tinnitus and phantom limb syndrome

What your brain does when things are missing.

Read More
CEENTA audiologists at work
​The premier services an audiologist can provide

More than just hearing aids.

Read More
A pregnant woman uses headphones
​Can you lose your hearing while pregnant?

Is hearing loss normal?

Read More
 



Comments

October 07, 2020

I developed chirping crickets sounds during May of 2020. There has been no improvement. Furthermore i'ts difficult to secure an appointment without producing a negative COVID-19 test document. That delays my treatment at this time. What can I do for relief using OTC drugs or home exercises?
- Bob Rowland

October 07, 2020

Good morning. Sound therapy, such as white noise or nature sound machines, has been beneficial in alleviating tinnitus. Stress management and overall wellness measures can also reduce the factors that contribute to tinnitus. Studies have shown a correlation between people’s stress levels and tinnitus. It often worsens when people are stressed, so lowering their stress levels can also lower those noise levels.
Reply From: CEENTA

April 28, 2020

I have been taking Sertraline for depression for several years. I have had few if any side effects. However, I have recently developed and excruciating case of high pitched shrieking in the ears. It keeps me awake for hours, no matter what medicine I take. It wakes me up, unable to fall back to sleep. I am deeply suffering from loss of sleep. Do you think that antidepressant medication may be playing a part in my problem? I have spoken over the phone to my ENT doctor, who might reopen his office in mi to late May. He prescribed a steroid medication, which I hesitate to use now that I read all the pamphlets that accompanied it. Thank you for you kind attention.
- Anne

April 29, 2020

Hello. We cannot diagnose patients's individual cases without one of our doctors seeing them. If you live in the United States and would like a virtual visit with one of our doctors, please cal 704-295-3000.
Reply From: CEENTA

October 10, 2019

I started to have ringing in the ear after being on effexor for a month and I will still continue to take it. Do you think this side effect will go away or I have to stop effexor?
- Amitesh

October 10, 2019

Good afternoon. Because we don't know your specific medical needs and can't diagnose patients over the Internet, we recommend making an appointment with a doctor. If you would like to make one with a CEENTA physician, call 704-295-3000.
Reply From: CEENTA

June 23, 2019

can hearing aids to counter hearing loss in the inner ear counter the high pitched ringing I have experienced
- Sheridan

June 24, 2019

Good morning. We recommend you make an appointment with your doctor, as we cannot diagnose individual cases over the Internet. Thank you.
Reply From: CEENTA

June 20, 2019

You said that some antidepressants increase seratonin, while others just balance it out. Does Lexapro increase seratonin? If I were to start taking it, and the ringing increased, would it go back to what it was before I started taking it if I stopped?
- Devon

June 21, 2019

Good morning. This is a discussion you would need to have with your doctor, since we cannot discuss or diagnose individual cases over the Internet. Thank you.
Reply From: CEENTA

May 18, 2019

Does prozac make tinnitis worse
- Jose

May 20, 2019

Since Prozac is an antidepressant, it may have an affect. However, we strongly urge you to discuss this and all your medical concerns with your doctor, since we cannot diagnose individual patients over the Internet.
Reply From: CEENTA

January 08, 2019

As a veteran, and one who's been on multiple meds, I have terrible tinnitus. I'd love sure help/advice.
- Theresa lamack

January 08, 2019

Good morning. We can't diagnose individual patients over the Internet, so we recommend making an appointment with an ENT doctor or Audiologist. You can schedule an appointment at CEENTA by calling 704-295-3000.
Reply From: CEENTA

Leave a Comment

 
 


Back to News
This website is optimized for more recent web browsers. Please consider these upgrade options: IE10+ (IE10+), Chrome (Chrome), Firefox (Firefox).